Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Atlanta, GA

March 31, 2005Upson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 31, 2005, 8:44 AM EST for Upson County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 8:44 AM EST (13:44 UTC)
Expired
Mar 31, 2005, 9:00 AM EST
In force
16 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Upson County, GA

The radar

The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 8:30 AM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 311344
SVRFFC
GAC293-311400-
/O.NEW.KFFC.SV.W.0138.050331T1344Z-050331T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
844 AM EST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 900 AM EST

* AT 839 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THOMASTON...AND MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  YATESVILLE AND THE ROCK.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3290 8439 3279 8423 3291 8411 3300 8425

$$
1 follow-up statement
000 
WWUS52 KFFC 311357
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
857 AM EST THU MAR 31 2005

GAC293-311407-
/O.EXP.KFFC.SV.W.0138.000000T0000Z-050331T1400Z/
UPSON-
857 AM EST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UPSON COUNTY EXPIRES
AT 900 AM EST...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3290 8439 3279 8423 3291 8411 3300 8425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:15 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 31, 5:15 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST THU MAR 31 2005

.SHORT TERM...
RATHER BUSY THIS MORNING WITH FLOODING POTENTIAL AND SEVERE WEATHER.
WENT WITH A BLEND OF THE GFS/ETA THROUGH DAY 3. ETA IS COMING MORE
IN LINE WITH GFS PER THE SURFACE LOW POSITION REMAIN TO OUR WEST
THURSDAY NIGHT AND MOVING NORTHWEST FRIDAY. THIS WILL KEEP MOST OF
THE CWA IN THE WARM SECTOR FRIDAY. THIS WILL KEEP THE CWA IN A
FLOODING/SEVERE WEATHER THREAT NOT ONLY TODAY...BUT ALSO AGAIN ON
FRIDAY UNTIL THE COLD FRONT PASSES BY. STRONG NORTHWEST WINDS FRIDAY
NIGHT AND SATURDAY WITH GUSTS TO NEAR 30 MPH OVER MUCH OF THE CWA.

AS FOR TODAY...HPC HAS AXIS OF HEAVY RAIN OVER NORTH
GEORGIA...SHIFTING TO CENTRAL GEORGIA THIS AFTERNOON. THESE AREAS
ARE ALREADY SATURATED AND THE FFG SHOWS THIS. FOR THIS REASON WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF NORTH AND CENTRAL GA FOR
TODAY.

.LONG TERM...
BUMPED UP THE WIND SPEEDS AND GUSTS ON SATURDAY WITH COOLER TEMPS
THAT ARE IN LINE WITH THE NEW GUIDANCE. OTHERWISE NO CHANGES PLANNED.

&&

.AVIATION...
LINE OF EXTENSIVE CONVECTION IN WARM AIR AHEAD OF SLOW MOVING COLD
FRONT WILL BE THE THING TO WATCH. MOST CEILINGS ASSOCIATED WITH PCPN
HAVE COME DOWN TO 2500-5000 FT. WILL NEED TO WATCH FOR IFR CEILINGS
ASSOCIATED WITH HEAVIER PCPN. EXPECT IFR VSBYS DUE TO HEAVY SHOWERS
AND T-STORMS. SURFACE WINDS GENERALLY S WILL TREND TO THE SW 10 KTS
OR LESS. CONVECTION HAS CAUSED THE WIND DIRECTIONS AND SPEEDS TO BE
HIGHLY VARIABLE. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  57  66  44 /  80  60 100  40
ATHENS          71  54  69  47 /  90  40 100  60
GAINESVILLE     69  55  65  46 /  80  40 100  60
ROME            74  55  66  45 /  80  60  90  50
COLUMBUS        76  62  73  49 /  80  70 100  40
MACON           74  60  73  50 /  90  60 100  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH PARTS OF NORTH AND CENTRAL GEORGIA TODAY.

&&

17/99
Hazardous weather outlook, Mar 31, 2:46 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 AM EST THU MAR 31 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
246 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY INTO THIS EVENING...

.SYNOPSIS...
A SLOW MOVING COLD FRONT APPROACHING THE TENNESSEE VALLEY THIS
MORNING...WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME NEARLY
STATIONARY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LARGE HAIL. DAMAGING WINDS WILL ALSO BE
POSSIBLE.

.DISCUSSION...
AN INCREASINGLY MOIST AIRMASS WILL CONTINUE OVER THE AREA.
A LOW LEVEL JET WILL INCREASE OVER THE AREA TODAY AS UPPER LEVEL
DISTURBANCES MOVE ACROSS. CAPES OF 1000 TO 2000 CAN BE EXPECTED.
THIS COULD LEAD TO LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. EMERGENCY MANAGERS SHOULD MONITOR
THE SITUATION.

.OTHER HAZARDS...
HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING OR FLASH FLOODING.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL ON
FRIDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Mar 31, 5:00 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST THU MAR 31 2005

GAZ071-072-081-082-311030-

500 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN CRAWFORD...BIBB...JONES AND MONROE COUNTIES UNTIL 530 AM EST...

AT 456 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FORSYTH TO ROBERTA...MOVING NORTHEAST AT 50
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 530 AM EST.
Special weather statement, Mar 31, 5:04 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 AM EST THU MAR 31 2005

GAZ061-062-073-311030-

504 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN BALDWIN...HANCOCK AND WARREN COUNTIES UNTIL 530 AM EST...

AT 501 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES WEST OF SPARTA TO 27 MILES
SOUTHWEST OF SPARTA...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 530 AM EST.
Local storm report, Mar 31, 6:02 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             3 N MACON               32.88N 83.66W
03/31/2005  0.88 INCH        BIBB               GA   PUBLIC

0535 AM     HAIL             3 S GRAY                32.96N 83.54W
03/31/2005  0.88 INCH        JONES              GA   BROADCAST MEDIA

&&

17
Special weather statement, Mar 31, 7:16 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 AM EST THU MAR 31 2005

GAZ042-052-053-066-067-311315-

716 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...PEA-SIZE HAIL AND 40
TO 50 MPH WINDS IN TROUP...MERIWETHER...HEARD...COWETA AND CARROLL
COUNTIES UNTIL 815 AM EST...

AT 713 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF FRANKLIN...TO JUST
WEST OF LAGRANGE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 745 AM EST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
HEARD...TROUP...AND MERIWETHER COUNTIES UNTIL 9 AM. CONTINUE TO
MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Mar 31, 7:23 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             MILLEDGEVILLE           33.09N 83.24W
03/31/2005  0.75 INCH        BALDWIN            GA   PUBLIC

&&

VSS
Special weather statement, Mar 31, 8:17 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 AM EST THU MAR 31 2005

GAZ079-311345-

817 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN TALBOT COUNTY UNTIL
845 AM EST...

AT 813 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GENEVA...MOVING NORTHEAST AT 50 MPH.  THIS
STORM IS CAPABLE OF PRODUCING PEA-SIZED HAIL AND TORRENTIAL RAIN AS
IT CROSSES TALBOTTON AND JUNCTION CITY.  THE STORM WILL EXIT THE
COUNTY BY 845 AM.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:31 AM ESTSevere Thunderstorm WarningFFCHarris29 min
Mar 31, 2:27 AM ESTSevere Thunderstorm WarningFFCTalbot33 min
Mar 31, 2:47 AM ESTSevere Thunderstorm WarningFFCUpson30 min
Mar 31, 5:17 AM ESTSevere Thunderstorm WarningFFCBibb, Jones, Monroe28 min
Mar 31, 5:40 AM ESTSevere Thunderstorm WarningFFCBaldwin, Jones35 min
Mar 31, 6:04 AM ESTSevere Thunderstorm WarningFFCHancock28 min
Mar 31, 7:26 AM ESTSevere Thunderstorm WarningFFCTaliaferro, Warren34 min
Mar 31, 7:33 AM ESTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup27 min
Mar 31, 8:06 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike24 min
Mar 31, 8:17 AM ESTFlash Flood WarningFFCHarris, Heard, Meriwether, Troup3 hr
Mar 31, 8:48 AM ESTSevere Thunderstorm WarningFFCLamar27 min
Mar 31, 9:04 AM ESTSevere Thunderstorm WarningFFCButts, Monroe26 min
Mar 31, 9:11 AM ESTFlash Flood WarningFFCFulton6 hr
Mar 31, 9:20 AM ESTSevere Thunderstorm WarningFFCCrawford, Taylor25 min
Mar 31, 9:36 AM ESTFlash Flood WarningFFCBarrow, Butts, Carroll, Clayton, Cobb, Coweta and 18 more6 hr
Mar 31, 9:42 AM ESTSevere Thunderstorm WarningFFCBaldwin, Jones33 min
Mar 31, 9:45 AM ESTFlash Flood WarningFFCDeKalb, Fulton5 hr
Mar 31, 10:15 AM ESTFlash Flood WarningFFCCobb5 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.